South Dakota, 2009

Flash Flood in South Dakota, March 25, 2009

March 25, 2009 · NWS ABR · 1 event in 1 county or zone

Ice, logs, and debris were preventing the already flooded Elm River waters from flowing downstream. This resulted in a rapid rise in the river, leading to flash flood conditions in and around Westport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Ice, logs, and debris were preventing the already flooded Elm River waters from flowing downstream. This resulted in a rapid rise in the river, leading to flash flood conditions in and around Westport. Once the ice, logs, and debris were cleared, the water levels fell back quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 25, 2:39 AM CST, 7 hours 51 minutes earlier.

Area forecast discussion, Mar 25, 2:39 AM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 AM CDT WED MAR 25 2009

.SHORT TERM...TODAY THROUGH FRIDAY
AN AREA OF LOW PRESSURE OVER CENTRAL MINNESOTA CONTINUES TO WRAP
PCPN INTO THE EASTERN HALF OF THE CWA. A VORT MAX WAS WRAPPED INTO
THE LOW WHICH HAS LED TO COOLING CLOUD TOPS INT EASTERN NORTH
DAKOTA. EXPECT TO SEE BURST OF SNOW SHOWERS TO CONTINUE UNTIL SUNRISE
IN THE EASTERN PORTION OF THE CWA. MODELS SHOW THE LOW LIFTING NNE
INTO THE ARROWHEAD OF MINNESOTA BY THIS AFTERNOON...WITH MOST OF
THE PCPN COMING TO AN END BY THEN.

PCPN CHANCES LATE TONIGHT AND THROUGH THE REST OF THE SHORT TERM
IS THE MAIN FORECAST CHALLENGE. BOTH THE ECMWF AND THE NAM12 SHOW
A SHORT WAVE MOVING ALONG THE SOUTH DAKOTA/NEBRASKA BORDER. THESE
TWO MODELS HAVE BEEN FAIRLY CONSISTENT WITH SHOWING THIS FEATURE.
THE GFS ALSO SHOWS THIS SHORT WAVE...BUT IS MUCH FARTHER SOUTH
INTO NEBRASKA. HAVE REINTRODUCED POPS INTO THE GRIDS FOR TONIGHT
IN THE SW AND WESTERN PORTION OF THE CWA. WILL GO DRY FOR THE REST
OF THE CWA FOR TONIGHT AS TIME HEIGHT SECTIONS SHOW A DECENT DRY
LAYER BETWEEN 750-500 MB...AND WITH SOME MINOR SUBSIDENCE.

A COLD FRONT WILL APPROACH THE CWA LATE TONIGHT FROM THE NORTH.
MID LEVEL RH VALUES INCREASE TO 90-100 PERCENT ON VIRTUALLY ALL
MODELS BY THURSDAY. EXPECT MOSTLY SCT FLURRIES WITH THIS FRONTAL
PASSAGE AS MOISTURE IS LACKING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE LATEST EXTENDED RANGE MODELS ALL CONTINUE TO ADVERTISE A
FAIRLY ROBUST AND STORMY PATTERN THROUGH THE NEXT 10 DAYS OR SO.
ENERGY SHOULD CONTINUE TO RIDE THE EASTERN PACIFIC RIDGE AND THEN
DIVE SOUTHEAST INTO THE WESTERN/CENTRAL CONUS....FORMING FAIRLY
AMPLIFIED TROFS. ONE SUCH TROF/UPPER LOW LIFTS FROM THE SOUTHERN
PLAINS NORTHEAST INTO THE OHIO VALLEY THIS WEEKEND. THIS SYSTEM
IS NOT EXPECTED TO BRING ANY PCPN TO THE FORECAST AREA.
HOWEVER...RIGHT ON THE HEELS OF THIS SYSTEM IS ANOTHER BATCH OF
ENERGY THAT IS EXPECTED TO DROP INTO THE CENTRAL CONUS EARLY NEXT
WEEK. THE MODELS ARE GRADUALLY CONVERGING IN REFERENCE TO THE
DETAILS ON THIS STORM...WITH THE ECMWF SPEEDING UP THE
SYSTEM...AND THE GFS LOOKING A BIT MORE INTENSE VS LAST NIGHTS RUN.
NO MATTER WHICH MODEL YOU THINK IS RIGHT...THEY ALL CRANK OUT SOME
PCPN OVER THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT. PARTIAL
THICKNESS/H85 TEMPS AND MOS GUIDANCE SUGGESTS THE PCPN COULD BE A
MIX OF RAIN/SNOW/FREEZING RAIN. FOR NOW WILL TRY TO KEEP IT
SIMPLE. AS FOR TEMPERATURES...COLDER THAN NORMAL STILL APPEARS TO
BE THE MAIN THEME THROUGHOUT THE ENTIRE FORECAST TIME PERIOD.

&&

.AVIATION...
A MIX OF MVFR/VFR CIGS WILL CONTINUE AT KMBG/KPIR THIS MORNING
BEFORE CLEARING OUT THIS AFTERNOON. AT KATY/KABR SNOW WILL
CONTINUE THROUGH THE MORNING WITH OCCASIONAL IFR VSBYS DUE TO SNOW
AND BLOWING SNOW. CIGS FOR THE MOST PART WILL BE MVFR BUT WITH AN
OCCASIONAL DROP TO IFR WITH HEAVIER SNOW. SOME IMPROVEMENT IS
EXPECTED THIS AFTERNOON. THE STRONG WINDS WILL GRADUALLY ABATE
DURING THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 25, 3:20 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT WED MAR 25 2009

MNZ039-046-SDZ006>008-011-018>023-260930-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
420 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CONTINUE TO PRODUCE SNOW SHOWERS AND
AREAS OF BLOWING SNOW IN NORTHEASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA THROUGH LATE MORNING. SNOWFALL AMOUNTS OF ONE TO
TWO INCHES COULD BE POSSIBLE BY THIS AFTERNOON. SNOW IS EXPECTED
TO TAPER OFF TO FLURRIES BY THIS AFTERNOON.

FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ON THE JAMES
RIVER AND THE TRIBUTARIES WHERE MODERATE TO MAJOR FLOODING IS
OCCURRING. MINOR FLOODING IS EXPECTED TO CONTINUE ON THE LITTLE
MINNESOTA RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-260930-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-
420 AM CDT WED MAR 25 2009 /320 AM MDT WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ON THE GRAND
RIVER IN CORSON COUNTY WHERE MODERATE FLOODING IS OCCURRING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015>017-033>037-045-048-051-260930-
DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
420 AM CDT WED MAR 25 2009 /320 AM MDT WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Mar 25, 7:56 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     BLIZZARD         MOBRIDGE                45.54N 100.44W
03/24/2009                   WALWORTH           SD   EMERGENCY MNGR

            2 TO 3 INCHES OF SLUSHY SNOW TURNING TO ICE...BLIZZARD
            CONDITIONS OFF AND ON SINCE MIDNIGHT CDT EARLY TUESDAY
            MORNING...SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS OF 45
            TO 50 MPH...STILL SNOWING

0600 AM     BLIZZARD         MCLAUGHLIN              45.81N 100.81W
03/24/2009                   CORSON             SD   PUBLIC

            BLIZZARD CONDITIONS OBSERVED SINCE 6 AM CDT...3 TO 4
            INCHES OF SNOW ON THE GROUND WITH CONSIDERABLE BLOWING
            AND DRIFTING SNOW...VISIBILITY 1/4 MILE OR LESS...STILL
            SNOWING

0824 AM     BLIZZARD         6 E HAYES               44.37N 100.90W
03/24/2009                   STANLEY            SD   CO-OP OBSERVER

            HEAVY SNOW STARTED 1 HOUR AGO, VISIBILITY LESS THAN 1/4
            MILE. 1/4 INCH ICE BUILDUP FROM FREEZING RAIN. WIND 50 TO
            60 MPH.

1000 AM     BLIZZARD         MOUND CITY              45.73N 100.07W
03/24/2009                   CAMPBELL           SD   EMERGENCY MNGR

            BLIZZARD CONDITIONS OBSERVED SINCE 10 AM CDT...APPX ONE
            INCH OF SLUSHY SNOW ON THE GROUND TURNING TO ICE...SNOW
            MODERATE TO HEAVY AT TIMES WITH VISIBILITY AROUND 1/4
            MILE...30 TO 35 MPH SUSTAINED WINDS WITH HIGHER
            GUSTS...NUMEROUS CARS DITCHED ALONG HIGHWAY 83...STILL
            SNOWING

1015 AM     HEAVY SNOW       2 WSW TIMBER LAKE       45.42N 101.11W
03/24/2009  E5.2 INCH        DEWEY              SD   PUBLIC

1033 AM     BLIZZARD         6 SE MCINTOSH           45.86N 101.26W
03/24/2009                   CORSON             SD   CO-OP OBSERVER

            ESTIMATED 3 INCHES OF SNOW AND STILL SNOWING. VSBYS
            REDUCED TO 1/8 MI.

1041 AM     BLIZZARD         14 NNE ISABEL           45.58N 101.32W
03/24/2009                   CORSON             SD   CO-OP OBSERVER

            3 TO 4 INCHES OF SNOWFALL ESTIMATED AND STILL SNOWING.
            VSBY IS REDUCED TO LESS THAN 1/4 MI. A THIN LAYER OF ICE
            IS UNDER SNOW.

1044 AM     BLIZZARD         TIMBER LAKE             45.43N 101.07W
03/24/2009                   DEWEY              SD   LAW ENFORCEMENT

            ESTIMATED 3 TO 4 INCHES OF SNOW AND STILL SNOWING. VSBY
            REDUCED TO LESS THAN 1/4 MILE.

0100 PM     BLIZZARD         GETTYSBURG              45.01N 99.95W
03/24/2009                   POTTER             SD   EMERGENCY MNGR

            BLIZZARD CONDITIONS SINCE APPX 1 PM CDT...TRACE OF SNOW
            ON THE GROUND /A LOT OF MELTING ON IMPACT/ AND STILL
            SNOWING...ROADS ARE SLUSHY BECOMING ICY...VISIBILITY 1/4
            MILE OR LESS...WINDS 35 MPH SUSTAINED WITH GUSTS OF 45 TO
            50 MPH.

0225 PM     BLIZZARD         6 E HAYES               44.37N 100.90W
03/24/2009                   STANLEY            SD   CO-OP OBSERVER

            SNOWFALL 4-5 INCHES. VISIBILITY LESS THAN 1/4 MILE. WIND
            ESTIMATED 40-50 MPH WITH HIGHER GUSTS.

0230 PM     BLIZZARD         4 NW ONIDA              44.75N 100.12W
03/24/2009                   SULLY              SD   CO-OP OBSERVER

            SNOWFALL 1-2 INCHES. VISIBILITY 1/4 MILE OR LESS AT
            TIMES. WINDS 30-40 MPH WITH HIGHER GUSTS.

0245 PM     BLIZZARD         MURDO                   43.89N 100.71W
03/24/2009                   JONES              SD   LAW ENFORCEMENT

            VISIBILITY 1/4 MILE OR LESS. WIND 30-40 WITH HIGHER
            GUSTS. STILL SNOWING.

0400 PM     BLIZZARD         PIERRE                  44.37N 100.32W
03/24/2009                   HUGHES             SD   NWS EMPLOYEE

            IN HUGHES COUNTY. VSBY 1/4 MILE OR LESS. WIND 35-45 WITH
            HIGHER GUSTS. SNOW CONTINUED

&&

WFO ABR
Local storm report, Mar 25, 10:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 AM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST ONIDA                   44.70N 100.07W
03/24/2009  M66.00 MPH       SULLY              SD   MESONET

&&

NWS

The radar

The Aberdeen radar (KABR), 27 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
March 25, 10:30 AM CST to 4:00 PM CST
Where
Brown County, 3.56 mi NW of Westport to 2.07 mi SSW of Westport
Cause
Ice Jam
Reported by
NWS Employee
Coordinates
45.680, -98.560

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184730.